MAUDE Adverse Event Report: CORDIS CORPORATION SMART CONTROL, ILIAC 10X40; STENT, ILIAC

CORDIS CORPORATION SMART CONTROL, ILIAC 10X40; STENT, ILIAC
Catalog Number C10040SL
Medical Device Problem Code Difficult or Delayed Positioning (1157)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 08/30/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
During an iliac stenting procedure, a smart control 10mm x 40mm 120 cm iliac stent was attempted to be delivered, however the stent could not cross the lesion.No patient injury was reported.The target lesion has both severe tortuosity and angulation, is severely calcified, and is located between the common iliac artery and the external iliac artery.The percentage of stenosis is ninety-nine percent, the device was not used for a chronic total occlusion (cto).The stent delivery system (sds) did pass through acute bends.The device was stored in a device storage area.The device was prepped per the instructions for use (ifu) and prepped normally, there was no difficulty experienced in prepping the device.The stent was not manipulated during prep.It was verified prior to insertion that the stent was contained within the outer sheath/introducer of the system.The guidewire port flushed as outlined in the ifu prior to loading on the guidewire.The concomitant sheath was non-cordis, an ipsilateral approach was made through the common femoral artery.A non-cordis balloon catheter was inserted and inflated for pre-dilation after a non-cordis guidewire crossed the lesion.Then, another non-cordis balloon catheter was inserted and inflated to a greater size, and the smart stent was attempted to be delivered to the lesion, however it did not cross.The physician made a second attempt with a same-size non-cordis balloon catheter, however the stent still would not cross.The guidewire was then replaced with another non-cordis guidewire and another attempt was made to implant the stent, however it did not cross the lesion again.The smart stent was then removed from the patient and it was confirmed that there was a gap between the distal end and the outer sheath, and part of the stent was exposed.Then a non-cordis balloon catheter was inflated again and a new, same-size smart stent was implanted in the common iliac artery.A smart stent was also inserted in the external iliac artery.Another non-cordis balloon catheter was inserted and inflated for post-dilation, and the procedure was completed.No other information was reported.The device was not returned for analysis.A product history record (phr) review of lot 17723961 revealed no anomalies or non-conformances during the manufacturing and inspection processes that can be associated with the reported event.The phr review does not suggest that the event reported by the customer could be related to the manufacturing process.The events reported as ¿stent delivery system (sds)-ses deployment difficulty-premature/in patient¿ and ¿stent delivery system (sds)-ses failure to cross¿ could not be confirmed since the device was not returned for analysis.Based on the limited information available for review, vessel characteristics such as severe tortuousity and angulation, and severe calcification, as well as procedural and handling factors may have contributed to the reported events.The exact cause could not be determined.According to the instructions for use, which is not intended as a mitigation, during prep ¿evaluate the distal end of the catheter to ensure that the stent is contained within the outer sheath.Do not use if the stent is partially deployed.During use, ensure the locking pin is still in place.Advance the device over the guidewire through the hemostatic valve and sheath introducer.Note: if resistance is met during delivery system introduction, the system should be withdrawn, and another system should be used.Neither the phr nor the information available suggests a design or manufacturing related cause for the reported event; therefore, no corrective/preventive action will be taken at this time.
 
Event or Problem Description
As reported, a 10x40 iliac smart control stent was attempted to be delivered, however the stent could not cross the lesion.No patient injury was reported.The target lesion had both severe tortuousity and angulation, was severely calcified, and was located between the common iliac artery and the external iliac artery.The percentage of stenosis was ninety-nine percent and the device was not used for a chronic total occlusion (cto).The device was stored in a device storage.The device was prepped per the instructions for use (ifu) and prepped normally, and there was no difficulty experienced in prepping the device.The stent was not manipulated during prep.It was verified prior to insertion that the stent was contained within the outer sheath/introducer of the system.The guidewire port flushed as outlined in the ifu prior to loading on the guidewire.The concomitant sheath was non-cordis.An ipsilateral approach was made through the common femoral artery (cfa).A non-cordis balloon catheter was inserted and inflated for pre-dilation after a non-cordis guidewire crossed the lesion.Then, another non-cordis balloon catheter was inserted and inflated to a greater size, and the smart stent was attempted to be delivered to the lesion, however it did not cross.The stent delivery system (sds) did pass through acute bends.The physician made a second attempt with a same-size non-cordis balloon catheter, however the stent would still not cross.The other devices used with the product did not kink or bend at any time.The guidewire was then replaced with another non-cordis guidewire and another attempt was made to implant the stent, however it did not cross the lesion again.The smart stent was then removed from the patient and it was confirmed that there was a gap between the distal end and the outer sheath, and part of the stent was exposed.The non-cordis balloon catheter was inflated again and a new, same-size smart stent was implanted in the common iliac artery.A smart stent was also inserted in the external iliac artery.Another non-cordis balloon catheter was inserted and inflated for post-dilation, and the procedure was completed.The device will not be returned for evaluation as it has been discarded due to infectious disease(s).

Brand Name
SMART CONTROL, ILIAC 10X40
Common Device Name
STENT, ILIAC
Manufacturer (Section D)
CORDIS CORPORATION
14201 nw 60 avenue
miami lakes FL 33014
MDR Report Key7935067
Report Number9616099-2018-02428
Device Sequence Number1514530
Product Code NIO
UDI-Device Identifier20705032024614
UDI-Public20705032024614
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
P020036
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 10/04/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/30/2019
Device Catalogue NumberC10040SL
Device Lot Number17723961
Was Device Available for Evaluation? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 09/06/2018
Initial Report FDA Received Date10/04/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1